U.S. doctors online nowAsk doctors free
Houma, LA
A 18-year-old male asked:

I have wolff parkinson white syndrome & i'm on propranolol! my pulse is normal during day but drops to 40-50 at night. doc isn't worried, is this ok?

3 doctor answers3 doctors weighed in
Dr. Bradley Frazee
Emergency Medicine 33 years experience
Yes: It means you are taking your medicine and it is having the desired affect on your heart conduction tissue. Specifically, slowing of the SA node (slow heart rate) indicates that the beta blocker should slow conduction through the AV node too - which can prevent the SVT.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Melanie Mintzer
Family Medicine 43 years experience
Not good: If you have WPW, you should consult a cardiac electrophysiologist. Slowing down the heart rate with Propranolol will not over ride the effects of a dropped beat which is characteristic of this heart beat abormality. You may need to consider a procedure to identify the origin of the electrical problem, and undergo ablation so your heart beat can be regulated by medication or by a pacemaker.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Natalie Sieb
Family Medicine 16 years experience
Good drug: I agree. Not only is that a good drug to be on when you have WPW, most sources name it to be the drug of choice for treatment. Although a pulse of 40-50 is considered lower than normal, as long as you are not having symptoms (e.g. dizziness, lightheaded, headache, loss of consciousness) the benefits of the drug outweigh the risk of these potential side effects.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Jun 30, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.